Georgia, 2007

Hail and Damaging Winds in Georgia, May 4, 2007

May 4, 2007 · NWS CHS · 12 events in 4 counties and zones

Thunderstorms developed at the intersection of the differential heating boundary and the sea breeze front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms developed at the intersection of the differential heating boundary and the sea breeze front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 4, 9:45 AM EST, 5 hours 1 minute earlier.

Area forecast discussion, May 4, 9:45 AM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT FRI MAY 4 2007

.SHORT TERM /TODAY/...
UPPER RIDGING WILL CONTINUE OVER THE SOUTHEAST STATES TODAY...AS A
CUTOFF LOW CURRENTLY OVER THE MISS VALLEY MOVES SLOWLY NORTHEAST
TOWARD THE OHIO VALLEY THROUGH THE AFTERNOON. A SURFACE HIGH OVER
VIRGINIA HAS PUSHED AN INLAND RIDGE SOUTHWARD THROUGH UPSTATE SOUTH
CAROLINA AND GEORGIA. THE WEAK BOUNDARY DENOTING THE SOUTHERN EXTENT
OF THIS SURFACE RIDGE LINGERS JUST SOUTH OF THE FORECAST AREA THIS
MORNING. EAST TO NORTHEAST FLOW PREVAILS ACROSS SOUTHEAST SOUTH
CAROLINA AND GEORGIA AS A RESULT OF THE PROGRESSION OF THIS BOUNDARY
OVERNIGHT.

MAIN FIRST PERIOD FORECAST CONCERN WILL BE SMOKE AND THUNDERSTORMS
DURING THE AFTERNOON. WITH MOST OF THE SMOKE FROM THE FIRES IN
SOUTHERN GEORGIA BECOMING TRAPPED ABOVE THE INVERSION
OVERNIGHT...BELIEVE THAT SMOKE WILL REAPPEAR IN THE NEXT FEW HOURS
AS DAYTIME MIXING INITIATES. THIS MIXING MAY ALSO HELP PULL THE
FRONTAL BOUNDARY TO THE SOUTH A BIT NORTH DURING THE AFTERNOON.

MODELS AGREE THAT THE SLIGHT CHANCE FOR SHOWER AND THUNDERSTORM
ACTIVITY WILL BE FOCUSED ALONG THE SEABREEZE FRONT AS IT PUSHES
INLAND. HIGHEST INSTABILITY APPEARS TO DEVELOP IN THE SOUTHERN
CWA...HOWEVER BEST LIFT REMAINS IN THE NORTHERN COUNTIES AS A
POSSIBLE RESULT OF THE SHIFTING BOUNDARY LOCATION. A COMBINED LOOK
AT SHORT RANGE ENSEMBLES...GFS AND NAM...AS WELL AS THE LOCAL
WRF...SUGGEST THAT ANY SHOWERS WILL OCCUR FIRST IN THE TRI COUNTY
AREA WHERE THE SEABREEZE WILL CONVERGE WITH THE INLAND SURFACE FLOW
EARLIEST. CURRENT POP AND WEATHER GRIDS DO A GOOD JOB OF DEPICTING
SHOWER CHANCES FOR THIS AFTERNOON.

DO NOT EXPECT SHOWERS TO BE WIDESPREAD IN THE FIRST PERIOD...IN
AGREEMENT WITH LATEST MOS GUIDANCE. TEMPERATURES WILL BE NOTICEABLY
COOLER TODAY IN THE LOWER TO MID 80S WITH THICKER SKY COVER.
&&

.MARINE...
EAST-NORTHEAST FLOW ACROSS THE COASTAL WATERS THIS MORNING WILL
BECOME MORE ONSHORE BY THE AFTERNOON AS THE SEABREEZE FRONT PUSHES
INLAND. SEAS EXPECTED TO REMAIN AT OR BELOW 3 FT. SMOKE MAY ONCE
AGAIN BE AN ISSUE OVER THE WATERS THIS AFTERNOON AND REDUCE VSBYS
BELOW 3 NM.
&&

.AVIATION /14Z-18Z/...
CONDITIONS AT BOTH KCHS AND KSAV ARE IMPROVING THIS HOUR AS FOG HAS
DISSIPATED...HOWEVER EXPECT MVFR TO VFR CLOUDS TO REMAIN THROUGH THE
AFTERNOON AS A FRONTAL BOUNDARY LINGERS ACROSS SOUTHEAST GA AND SC.
SMOKE MAY REDUCE VSBYS THIS AFTERNOON AT BOTH TERMINALS ONCE
STRONGER MIXING INITIATES. EXPECT SEABREEZE TO DEVELOP ALONG THE
COAST THIS AFTERNOON AND PUSH INLAND...WITH A SLIGHT CHANCE THAT
ISOLATED THUNDERSTORMS MAY DEVELOP. TIMING AND LOCATION OF ANY
STORMS ARE TOO UNCERTAIN TO INCLUDE SPECIFICALLY IN THE TAFS AT THIS
TIME. IF CONVECTION BECOMES MORE WIDESPREAD THAN CURRENTLY
EXPECTED...THE FRONTAL BOUNDARY MAY PUSH FARTHER SOUTH THIS
EVENING...RESULTING IN MORE PREVALENT MFVR/IFR CIGS AND/OR VSBYS
PRIOR TO 06Z TONIGHT.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

79
Hazardous weather outlook, May 4, 2:30 AM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
330 AM EDT FRI MAY 4 2007

AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-
051030-
CHARLESTON HARBOR-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-
EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
330 AM EDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
.SMOKE...AREAS OF SMOKE FROM LARGE WILDFIRES IN SOUTHERN GEORGIA WILL
REDUCE VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ350-352-354-374-051030-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
330 AM EDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
.SMOKE...AREAS OF SMOKE FROM LARGE WILDFIRES IN SOUTHERN GEORGIA WILL
REDUCE VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 4, 12:10 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
110 PM EDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     WILDFIRE         NOBLE                   31.85N 81.93W
05/04/2007                   LONG               GA   PARK/FOREST SRVC

            DREGGERS WILDFIRE...OVER 1600 ACRES BURNED. FIRE 90 TO 95
            PERCENT CONTAINED. REPORTED BY GEORGIA FORESTRY
            COMMISSION.

0100 PM     WILDFIRE         4 SW BLOOMINGDALE       32.09N 81.35W
05/04/2007                   CHATHAM            GA   PARK/FOREST SRVC

            LITTLE NECK WILDFIRE...OVER 150 ACRES BURNED. FIRE 90 TO
            95 PERCENT CONTAINED. REPORTED BY GEORGIA FORESTRY
            COMMISSION.

0100 PM     WILDFIRE         LORENZO                 32.44N 81.38W
05/04/2007                   EFFINGHAM          GA   PARK/FOREST SRVC

            COURTYARD WILDFIRE...OVER 200 ACRES BURNED. FIRE 90
            PERCEN CONTAINED. REPORTED BY GEORGIA FORESTRY
            COMMISSION.

0100 PM     WILDFIRE         6 S EGYPT               32.37N 81.47W
05/04/2007                   EFFINGHAM          GA   PARK/FOREST SRVC

            RIVERSIDE DRIVE WILDFIRE...OVER 200 ACRES BURNED. FIRE 90
            PERCENT CONTAINED.

&&

ST
Special weather statement, May 4, 2:29 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT FRI MAY 4 2007

GAZ101-042015-
EFFINGHAM-
329 PM EDT FRI MAY 4 2007

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 415 PM
EDT...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...GUSTY WINDS
OF 35 TO 45 MPH...AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED
NEAR SPRINGFIELD. THIS STORM WAS NEARLY STATIONARY.

AREAS IN AND AROUND GUYTON AND SPRINGFIELD WILL BE IMPACTED THROUGH
415 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

The radar

The Charleston,SC radar (KCLX), 46 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Effingham

When
May 4, 2:46 PM EST
Where
Effingham County, 1.81 mi NW of Tusculum
Measured
1.75 in hail
Reported by
Public
Coordinates
32.420, -81.440

Hail fell at Griffin Lake Campground.

Hail, Effingham

When
May 4, 3:25 PM EST
Where
Effingham County, 1.5 mi NNW of Kildare
Measured
0.88 in hail
Reported by
Public
Coordinates
32.550, -81.460

Hail, Screven

When
May 4, 3:31 PM EST
Where
Screven County, 0.69 mi N of Newington
Measured
0.75 in hail
Reported by
Public
Coordinates
32.590, -81.500

Hail, Bulloch

When
May 4, 4:24 PM EST
Where
Bulloch County, 0.69 mi N of Portal
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.540, -81.930

Hail, Bulloch

When
May 4, 4:34 PM EST
Where
Bulloch County, 4.93 mi NW of Middleground
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.590, -81.870

Hail, Jenkins

When
May 4, 4:55 PM EST
Where
Jenkins County, 1.16 mi W of Millen
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.800, -81.950

Thunderstorm Wind, Jenkins

When
May 4, 4:55 PM EST
Where
Jenkins County, 1.16 mi W of Millen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.800, -81.950

There were large limbs reported down in the town of Millen.

Hail, Jenkins

When
May 4, 5:00 PM EST
Where
Jenkins County, 1.16 mi W of Millen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.800, -81.950

Thunderstorm Wind, Jenkins

When
May 4, 5:00 PM EST
Where
Jenkins County, 1.16 mi W of Millen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.800, -81.950

There were reports of power lines down in the city of Millen. A 5 foot diameter tree fell on a trailer near the Jenkins County Hospital.

Hail, Bulloch

When
May 4, 5:17 PM EST to 5:20 PM EST
Where
Bulloch County, Statesboro
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.450, -81.780

Hail, Jenkins

When
May 4, 5:20 PM EST
Where
Jenkins County, 0.69 mi S of Perkins
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
32.890, -81.950

Hail fell at Magnolia Springs State Park.

Thunderstorm Wind, Jenkins

When
May 4, 5:20 PM EST
Where
Jenkins County, 0.69 mi S of Perkins
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
32.890, -81.950

There were trees reported down throughout the Magnolia Springs State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33281, 33282, 33283, 33284, 33285, 33286, 33290, 33287, 33291, 33288, 33289, 33292.